Hail, McHenry
- When
- June 20, 9:52 AM CST to 9:54 AM CST
- Where
- McHenry County, 1.87 mi NE of Huntley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.190, -88.395
Nickel size hail was reported 1.9 miles northeast of Huntley.
Strong to severe storms moved across parts of northeast Illinois during the late morning and afternoon hours of June 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe storms moved across parts of northeast Illinois during the late morning and afternoon hours of June 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 20, 9:30 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1030 AM CDT FRI JUN 20 2008 .MESOSCALE UPDATE... 1030 AM CDT SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS SOUTHERN WISCONSIN EARLIER THIS MORNING AND HAVE SINCE TRACKED INTO NORTHERN ILLINOIS. THE MAIN CONCERN WITH THESE STORMS HAVE BEEN THE HAIL THREAT. SO FAR...JUST HAVE HAD A REPORT OF PEA SIZED HAIL OUT OF MCHENRY COUNTY. SLIGHTLY LARGER HAIL STONES MAY HAVE ACCOMPANIED THE CELL THAT MOVED THROUGH WINNEBAGO COUNTY BUT CALLS TO LOCAL LAW ENFORCEMENT SHOWED JUST HEAVY RAIN WITH THE STORMS. AM EXPECTING THESE PULSE TYPE STORMS TO CONTINUE OVER THE NEXT FEW HOURS WITH SMALL HAIL REMAINING THE MAIN THREAT. IT APPEARS THAT SHEAR MAY BE SLIGHTLY IMPROVING THROUGH THE AFTERNOON...WHICH MAY BE SUPPORTIVE OF STORMS THAT ARE A LITTLE MORE ORGANIZED. WITH NOT MUCH DRY AIR PRESENT IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WIND LIKELY WONT BE MUCH OF A THREAT. WILL BE RE- ASSESSING THE ATMOSPHERE AFTER DVNS 18Z SOUNDING COMES IN...BUT AM EXPECTING RE-DEVELOPMENT THIS AFTERNOON WITH THINGS SHUTTING DOWN IN THE EVENING. HALBACH && .PREV DISCUSSION... 317 AM CDT MAJOR FORECAST CHALLENGE FOR THE NEXT FEW DAYS INCLUDING THE UPCOMING WEEKEND WILL BE NORTHWEST FLOW AND SUCCESSIVE UPPER LEVEL IMPULSES TRANSLATING THROUGH AREA. FIRST OF THESE FEATURES NOW MOVING INTO THE REGION FROM THE UPPER MISS RVR VLY AS WE SPEAK...WITH ECHOES NOTED ON RADAR ACROSS CENTRAL AND WESTERN WI. WITH THAT IN MIND...DECIDED TO KEEP SLIGHT CHANCE POPS GOING THROUGH AM HOURS TODAY MAINLY ACROSS NORTHERN CWA...WITH PREMISE THAT LOW LEVELS WILL BEGIN TO DRY ACCORDINGLY WITH ONSET OF SOLAR INSULATION. AT THE SFC...MAIN SFC HIGH REMAINS WELL TO THE WEST ACROSS PORTIONS OF THE NORTHERN PLAINS AND NORTHERN ROCKIES...IN ASSOCIATION WITH STRENGTHENING UPPER LEVEL RIDGE. FURTHER TO THE SOUTH...TWO SEPARATE ONGOING MCS/S CONTINUE TO MOVE THROUGH PORTIONS OF THE SOUTHERN PLAINS AND MID MISS RVR VLY...IN VICINITY OF MAIN LLJ AND MAX AVAILABLE MOISTURE. ACROSS OUR REGION...CI CONTINUES TO STREAK THE AREA THIS MORNING IN RESPONSE TO ONGOING WEAK CONVECTION ACROSS PORTIONS OF WI AND FURTHER UPSTREAM ACROSS THE NORTHERN PLAINS AS ENERGY CONTINUES TO SPILL OVER MAIN UPPER LEVEL RIDGE. AS THE AFTERNOON HOURS ARRIVE...NEXT IMPULSE EXPECTED TO BEGIN IMPACTING THE REGION AS SHORTWAVE TROUGH BEGINS MOVING INTO AREA FROM THE CANADIAN PRAIRIE PROVINCES. MEANWHILE AT THE SFC...WEAK SFC FRONT/TROUGH ALSO EXPECTED TO BEGIN MOVING TOWARDS AREA IN ASSOCIATION WITH SFC LOW PRESSURE CENTER LOCATED ACROSS SW ONT. GFS/WRF IN FAIRLY GOOD AGREEMENT THROUGH THE SHORT TERM WITH WINDS BECOMING A BIT MORE SOUTHWESTERLY WITH TIME BY THIS AFTERNOON...AIDING IN MOISTURE ADVECTION AND RETURN FLOW ACROSS THE MIDWEST. WRF SHOWS LOW 60F DEWPOINTS ARRIVING BY THIS AFTERNOON WHILE GFS REMAINS AN BIT MORE COPIOUS WITH MID 60F DEWPOINTS BEING ADVERTISED. APPEARS CONCEIVABLE WITH THE ARRIVING FORCING FEATURES THAT POOLING OF MOISTURE WILL ARRIVE LATER TODAY...HOWEVER QUESTIONS REMAIN ON WHETHER ENOUGH MOISTURE WILL BECOME AVAILABLE FOR AFTERNOON CONVECTION BASED ON MODEL/S KNOWN POOR HANDLING OF RETURN FLOW. WITH THAT IN MIND...SIGNIFICANT DIFFERENCES STILL REMAIN WITH REGARDS TO AVAILABLE INSTABILITY BETWEEN INDIVIDUAL SHORT TERM PROGS. WRF MUCH MORE CONSERVATIVE WITH ADVERTISED INSTABILITY (500-700 J/KG) BY LATE THIS AFTERNOON...WHILE GFS CRANKS OUT NEARLY 1700 J/KG...LIKELY A BY-PRODUCT OF ITS HIGHER DEGREE OF LOW LEVEL MOISTURE. ANOTHER FACTOR IM STRUGGLING WITH WITH REGARDS TO AFTERNOON CONVECTION IS THAT MOISTURE CONVERGENCE ALONG APPROACHING SFC TROUGH/WEAK FRONT DOES NOT APPEAR ALL THAT IMPRESSIVE AT THE MOMENT...WITH WINDS EXPECTED TO BECOME SWRLY WHILE SFC BOUNDARY APPROACHES FROM THE NW. SOUTHERLY FLOW INITIALLY WILL LIKELY KEEP BEST MOISTURE CONVERGENCE TO THE NORTH OF OUR AREA...MAINLY TO THE NORTH OF THE WI/IL STATE LINE. FOR NOW...WILL CHANCE POPS GOING FOR NOW...WITH SPC/S NEW DAY 1 KEEPING OUR AREA IN SLIGHT RISK FOR AFTERNOON ACTIVITY. FAVORABLE WET BULB ZERO LEVELS (ROUGHLY 8-9 KFT) SUGGEST SMALL HAIL WILL BE THE PRIMARY THREAT ALONG WITH FAIRLY COOL 700/500MB TEMPS ALOFT. FORECAST SOUNDINGS REALLY SHOW LACK OF SUFFICIENT DRY AIR AND MID/UPPER LEVELS SO FEEL HAIL WILL BE BIGGEST CONCERN WITH ANY STORMS THAT DO DEVELOP. ACTIVE PATTERN CONTINUING INTO THE WEEKEND WITH A MORE DYNAMICALLY INDUCED SHORTWAVE TROUGH EXPECTED TO ARRIVE ON SATURDAY. SIMILAR SCENARIO EXPECTED ONCE AGAIN ON SAT WITH WEAK FRONTAL BOUNDARY/TROUGH ALSO EXPECTED TO ROTATE THROUGH AREA. COLD TEMPS ALOFT WILL HELP PROMOTE INSTABILITY THROUGH AFTERNOON WITH HAIL AGAIN BEING THE MAJOR THREAT. NEXT WAVE ARRIVES ON SUNDAY...KEEPING THREAT FOR SHWRS/STORMS IN FORECAST BEFORE UPPER RIDGE FINALLY BEGINS NOSING INTO AREA SUNDAY NIGHT INTO MONDAY...EFFECTIVELY GIVING A PUSH TO THE PERSISTENT UPPER LEVEL LOW THAT HAS BEEN CAMPED OUT ACROSS EASTERN CANADA. SUNDAY APPEARS TO BE THE COOLEST DAYS OF THE WEEKEND WITH NW FLOW DOMINATING IN THE PRESENCE OF EXTENSIVE CLOUD COVER AS WELL AS SHWRS/STORMS ONCE AGAIN. MONDAY APPEARING TO BE A RATHER NICE DAY ACROSS REGION WITH SFC HIGH PRESSURE BUILDING OVER THE AREA...HOWEVER PERSISTENT NORTHERLY FLOW OFF THE LAKE WILL LIKELY KEEP IMMEDIATE LAKESHORE AREAS RATHER COOL. QUICK LOOK AT EXTENDED SHOWS PERSISTENT RIDGE ACROSS NATION/S HEARTLAND EFFECTIVELY REMAINING IN PLACE...WITH SUCCESSIVE IMPULSES MOVING INTO THE AREA AS ENERGY SPILLS OVER RIDGE AXIS. CHANCE FOR SHWRS/STORMS LIKELY RE-ARRIVING BY TUESDAY WITH ARRIVAL OF NEXT DISTURBANCE. GITRO && .AVIATION... 1200 UTC TAFS...OVERNIGHT RADIATIVE COOLING HAS SET UP THE PRESENT INVERSION. WARMING TO 76 AROUND 10AM THIS MRNG SHUD REACH THE MIXING TRIGGER AND MIX WINDS TO AROUND 10 KTS. A LATE AFTN INCREASE TO HIER WINDS ALOFT MAY PUSH WINDS TO 15 KTS MID TO LATE AFTN. ANY LAKE BREEZE THAT KICKS IN NEAR THAT TIME WILL BE HALTED AT THESE SPEEDS IF NOT PUSHED BACK. THUS LAKE BREEZE MAY MAKE IT ONTO SHORE BUT NOT VERY FAR INLAND. WILL BE SOME REMNANT AC AND CI FROM DISSIPATED STORMS THAT ADVANCED SE THRU WI AND MN OVERNIGHT. THIS IS ASSOC WITH SHORT WAVE PUSHING INTO ONTARIO BUT WITH UPR FLO FCST TO BACK TONIGHT MOST MID AND HI CLOUDS TO SLIP BY TO THE NE OF THE TERMINALS. THIS SHORT WAVE TROF TO BE MOVING ESE FROM WI AND THE WESTERN U.P. TO LK MI THIS AFTERNOON WHILE HIGHER DEW POINTS CURRENTLY ACROSS MOST OF MO AND SW IA START TO ADVECT INTO THE LOCAL AREA ON WSW LO LVL FLO AHEAD OF ASSOCIATED WEAK SFC TROF. INSTABILITY IN PLACE THIS AFTERNOON WITH SFC HEATING AND INCREASING DEW POINTS WHILE MID LVL TEMPS REMAIN COOL AS NW FLO ALOFT MAINTAINED. SFC FORCING WEAK AND MAIN AREA OF MID LVL FORCING EXPECTED TO BE REMOVED TO THE NE WITH THE SHORT WAVE TROF SO DO NOT ANTICIPATE MORE THAN AN ISOLD TSRA VCNTY OF TERMINALS. RLB && .MARINE... 159 AM CDT LOW PRESSURE ANCHORED OVER ONTARIO THIS WEEKEND WILL SWING SEVERAL TROUGHS DOWN THRU THE LAKES...ALTERNATING WIND DIRECTIONS FROM SOUTHWEST TO WEST OR EVEN NORTHWEST. ONE FINAL WAVES DOWN THE LAKES ON SUNDAY WILL SWITCH WINDS TO THE NORTH WHILE THIS LOW TAKES OFF FOR NORTHERN QUEBEC AND HIGH PRESSURE BUILDS INTO THE MS VLY FROM THE PLAINS. THIS HIGH BUILDS OVER THE LAKES LATE MONDAY...RETREATING SOUTHEAST TUESDAY WHILE ANOTHER LOW PRESSURE SYSTEM DROPS OVER THE LAKES FROM MANITOBA. RLB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1044 AM CDT FRI JUN 20 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 211545- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1044 AM CDT FRI JUN 20 2008 /1144 AM EDT FRI JUN 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS. HAIL TO THE SIZE OF NICKELS. AREAS AFFECTED AND TIMING: MAINLY NORTHERN ILLINOIS. DISCUSSION: SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS NORTHERN ILLINOIS AND REDEVELOPMENT IS EXPECTED THIS AFTERNOON. WHILE THE STRONGEST UPDRAFTS IN THESE STORMS WILL BE FAIRLY SHORT LIVED...THEY MAY LAST LONG ENOUGH TO DEVELOP SOME HAIL WITHIN THEM. A FEW OF THE STORMS HAVE ALREADY DROPPED PEA SIZED HAIL. STORMS THIS AFTERNOON MAY BE A LITTLE MORE ORGANIZED AND POSE MORE OF A THREAT TO DROP SEVERE SIZED HAIL. PORTIONS OF THE PECATONICA...ROCK AND FOX RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS BOTH SATURDAY AND SUNDAY...WITH ADDITIONAL CHANCES EXPECTED BY MIDWEEK. PORTIONS OF THE PECATONICA...ROCK AND FOX RIVERS WILL REMAIN IN FLOOD THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS MORNING INTO THE EARLY EVENING HOURS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-211545- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1044 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-211545- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1044 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE REST OF THE WEEKEND. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO HALBACH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1014 AM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM HAIL MCCULLOM LAKE 42.37N 88.29W
06/20/2008 M0.25 INCH MCHENRY IL TRAINED SPOTTER
&&
HALBACHThe Chicago radar (KLOT), 70 km away, was scanning. The volume nearest the first event began at 16:02 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported 1.9 miles northeast of Huntley.
Penny to nickel size hail lasting 10 minutes was reported in Cary.
Penny size hail was reported at Route 83 and North Avenue.
A tree was blown down onto a house near Warren Avenue and Warrenville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130713, 130714, 130715, 130716, 130717, 130718, 130719.